An individual with drug allergy might develop minor or severe symptoms. An individual who is allergic to a specific drug might have trouble breathing, hives or rashes. Just like with other allergic reactions, the symptoms can arise once the immune system is highly sensitized to a substance in a medication. It is identified as a threat and releases chemicals that fight it.
What are the common triggers?
- Penicillin and related antibiotics
- Antibiotics that contain sulfonamides
- Chemotherapy drugs
- Ibuprofen, aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs)
What are the indications of drug allergy?
Even though one might not suffer the allergy symptoms upon initially taking a drug, the body might be releasing antibodies. As a result, the immune system perceives it as a threat once the drug is taken again. This triggers the symptoms as the body releases chemicals to protect the body.
The usual symptoms that might arise include:
- Hives or skin rash
- Wheezing or other breathing issues
- Lightheadedness or dizziness
It is important to note that penicillin is responsible for most of the symptoms of drug allergy. Remember that even if the individual has allergy symptoms after using penicillin, it does not mean that he/she will react to other related drugs such as amoxicillin, but there is a possibility.
Additionally, if an individual had a reaction to penicillin at one time point, it does not mean that he/she will experience the same reaction in the future. Antibiotics that include sulfa drugs might trigger allergic reactions occasionally.